Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 274, NWS Wichita, KS

July 28, 2019Ellsworth County, McPherson County, Rice County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 28, 2019, 9:17 PM CDT for Ellsworth County, McPherson County, Rice County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2019, 9:17 PM CDT (02:17 UTC)
Expired
Jul 28, 2019, 10:15 PM CDT
In force
58 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Ellsworth County, KS, McPherson County, KS, Rice County, KS

The radar

The Wichita radar (KICT), 105 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.3 hours before the alert went out and 346 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2019-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2019-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 336 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
172 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1371 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
336 m²/s²
0-3 km storm-relative helicity
406 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 6:34 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jul 28, 6:34 PM CDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
634 PM CDT Sun Jul 28 2019

.SHORT TERM...(This evening through Wednesday night)
Issued at 309 PM CDT Sun Jul 28 2019

Water vapor imagery shows shortwave energy approaching the Upper
Mississippi Valley with a weak surface cold front extending from
north central Nebraska into northwest KS.

Pockets of weak elevated convection has been tracking across
northern KS/eastern Nebraska in response to some mid level warm
advection. Current thinking is that a storm or two may develop
along the surface front late this afternoon or early evening, but
feel coverage may increase slightly this evening in response to
increased 850mb theta-e advection with any activity this evening
and overnight expected to be elevated. Better large scale forcing
being well off to the northeast should keep activity from becoming
too widespread. Still thinking the stronger storms will be capable
of 50 mph winds and possibly some small hail.

By 12z Mon storms should be pushing into eastern OK and southern
MO as weak surface high pressure settles over the area. Should see
highs on Mon a degree or two cooler than the last several behind
the weak cold front. There is some model agreement on convection
developing Mon night in response to warm advection along a tight
mid level baroclinic zone that is expected to lift off to the
northeast. Nebraska into northern KS looks to have the better
chances of being affected by showers and storms Mon night. Any
convection that develops Mon night should linger into Tue across
eastern Nebraska into northeast KS as upper ridging continues to
build over the southern Rockies into the central/southern High
Plains. Not out of the question to see elevated storms develop
again late Tue night and again Wed night over eastern KS as the
mid level temps gradient remains in place. In addition, eastern KS
will be under an area of weak upper diffluence.

.LONG TERM...(Thursday through Sunday)
Issued at 309 PM CDT Sun Jul 28 2019

GFS and ECMWF continue to agree on tracking another shortwave out
of the Central Rockies and into the Central Plains for Thu night
into Fri which will cause the upper high to retreat slightly to
the southwest. This may bring a more active pattern to much of our
area as the better mid/upper flow also shifts southwest to
encompass more of our forecast area. So will continue the trend of
increasing pops for the end of the week into the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 632 PM CDT Sun Jul 28 2019

Breezy southeast winds will veer to the southwest ahead of a weak
frontal boundary before shifting to the north and northeast in
the wake of the front late tonight and into the morning hours on
Mon. An isolated storm or two will remain possible through
tonight, but VFR is expected to prevail through the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    71  92  66  93 /  30   0   0   0
Hutchinson      69  92  65  93 /  30   0  10   0
Newton          70  91  65  91 /  30   0  10   0
ElDorado        70  90  65  90 /  30   0   0   0
Winfield-KWLD   73  92  66  92 /  30   0   0   0
Russell         66  93  64  96 /  30   0  10  10
Great Bend      68  92  64  96 /  30   0  10   0
Salina          69  92  65  92 /  30   0  10  10
McPherson       69  90  63  91 /  40   0  10   0
Coffeyville     74  91  66  91 /  40  10   0   0
Chanute         72  90  64  88 /  40  10   0   0
Iola            72  90  64  88 /  40  10   0   0
Parsons-KPPF    73  90  66  89 /  40  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...MWM
Hazardous weather outlook, Jul 28, 4:24 PM CDT, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
424 PM CDT Sun Jul 28 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-291015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
424 PM CDT Sun Jul 28 2019

This Hazardous Weather Outlook is for much of Central, South-Central
and Southeast Kansas.

.DAY ONE...Tonight

Scattered storms will spread southeast across the area tonight. The
stronger storms will be capable of 50 mph winds and small hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms will be possible early Wednesday and Thursday morning
for parts of southeast Kansas and for parts of central and southeast
Kansas Thursday night through Saturday. Strong storms look possible
with any storms that can develop for Wednesday through Saturday.

Heat indices around 100 are possible for areas primarily along, and
west, of a line from around Lincoln, thru Hutchinson, to near
Wellington Wednesday and Thursday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Lawson

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 10:10 PM CDTSpecial Weather StatementICTMcPherson35 min
Jul 28, 10:46 PM CDTSpecial Weather StatementICTHarvey, Marion14 min
Jul 28, 11:19 PM CDTSpecial Weather StatementICTChase, Harvey, Sedgwick26 min
Jul 28, 11:45 PM CDTSpecial Weather StatementICTChase15 min
Jul 28, 11:48 PM CDTSpecial Weather StatementICTSedgwick27 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.